Illinois, 2018

Damaging Wind in Illinois, May 10, 2018

May 10, 2018 · NWS PAH · 1 event in 1 county or zone

A small cluster of thunderstorms moved southeast, producing isolated strong wind gusts. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of thunderstorms moved southeast, producing isolated strong wind gusts. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky. The storms occurred during the warmest and most unstable time of day, when surface-based capes were near 2,000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 5:39 PM CST, 6 minutes earlier.

Area forecast discussion, May 10, 5:39 PM CST, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
639 PM CDT Thu May 10 2018

.SHORT TERM...(Tonight through Monday) Issued at 220 PM CDT Thu
May 10 2018

Highest chances for isolated to scattered thunderstorm activity in
the short term will come late this afternoon and this evening as a
weak mid level trof drifts ene out of southern MO and into the mid
MS River Valley. There still seems to be very little support from
the lower levels as far as any boundaries or convergence areas,
and over all moisture remains marginal with PWs running 1.2 to
1.4 inches. However, we are beginning to see some mid 60 sfc dew
points in the MO Bootheel this afternoon, and a swath of 2000-2500
J/KG CAPEs has developed out along and just east of the MS River
ahead of the mid level impulse. Therefore, will continue with at
least some isolated to scattered storm chances in those areas this
evening, until instability has a chance to wane and the mid level
trof progresses east.

12Z model consensus still has an mid/upper level ridge building
over the region as we head from Friday into and through the
upcoming weekend. The ridge will likely persist through Monday as
well. Southerly breezes near the surface will combine with ample
sunshine to push afternoon temperatures to near record levels each
day Friday through Monday. In addition, winds 15+ MPH
Friday/Saturday may require another Lake Wind Advisory in some
areas. Highs in the upper 80s to around 90 Friday/Saturday may
build into the lower 90s by Sunday/Monday, with increasingly
uncomfortable humidity levels creeping in as well.

.LONG TERM...(Tuesday through Thursday)
Issued at 230 PM CDT Thu May 10 2018

By Tuesday, model consensus suggests the mid/upper ridge will
shift farther east toward the East Coast, and gradually allow our
flow to become more swly aloft. This will lead to increasing
moisture and better chances for diurnal convection to develop.
In addition, a low pressure system lifting north out of the
northeastern Gulf will probably add some extra moisture to the
equation with time. Thus, by mid week, scattered thunderstorms
could become much more prevalent. Expected weak flow aloft,
however, should preclude much of a strong/organized storm threat.

&&

.AVIATION...
Issued at 640 PM CDT Thu May 10 2018

Attempted to address severe convection within the first hour of
KOWB 00z Friday TAF issuance. The convective line should begin to
propagate east-northeast of 5-10nm TAF range at KEVV and KOWB
within the next 1-2 hours. May need to adjust for
altocumulus/cirrus ceilings this evening, but most of the severe
wind/hail potential should now remain out of the these TAF
locations for the rest of the evening, with unrestricted ceilings
and visibilities for the remainder of the forecast period. KCGI
and KPAH should remain under benign weather conditions overnight
and on Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...GM
AVIATION...Smith
Hazardous weather outlook, May 10, 5:00 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
600 PM CDT Thu May 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
600 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are forecast to continue across
southeast Illinois and southwest Indiana through the evening.
Several strong to severe storms, with damaging winds, hail, and
torrential rainfall will be likely especially near the I-64 corridor
this evening.

Isolated storms may be possible further south during the evening,
but should remain below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southwest winds will gust from 20 to 30 mph at times Friday
afternoon, creating choppy conditions on area lakes.

Afternoon heat indices will climb into the middle 90s over much of
the region Sunday and Monday. This will be the first real bout of
summer heat and humidity this year.

Small chances of thunderstorms are forecast Monday through
Wednesday, mainly during the afternoon hours. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Special weather statement, May 10, 5:22 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
622 PM CDT THU MAY 10 2018

ILZ076>078-110000-
Edwards IL-Wabash IL-Wayne IL-
622 PM CDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...WABASH AND EDWARDS
COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, the public reported a strong thunderstorm near Cisne,
or 7 miles north of Fairfield, moving east at 25 mph. Other strong
storms were over the far northwest part of Wayne County, Illinois
and over western Wabash County, Illinois.

Penny size hail and winds in excess of 40 mph will be likely with
the storms.

Locations impacted include...
Mount Carmel, Fairfield, Albion, Lancaster, West Salem, Cisne,
Allendale, Jeffersonville, Bellmont, Bone Gap, Keensburg, Browns,
Mount Erie, Johnsonville and Golden Gate.

LAT...LON 3857 8815 3857 8765 3854 8767 3851 8765
      3847 8775 3842 8774 3834 8783 3828 8784
      3828 8786 3831 8787 3827 8791 3830 8793
      3824 8797 3826 8798 3826 8799 3829 8795
      3835 8796 3828 8798 3840 8870 3861 8869
TIME...MOT...LOC 2320Z 281DEG 49KT 3849 8835

08
Local storm report, May 10, 5:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             PRINCETON               38.36N 87.57W
05/10/2018  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER SIZE HAIL.

&&

SMITTY
Local storm report, May 10, 5:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             REED                    37.85N 87.35W
05/10/2018  M0.50 INCH       HENDERSON          KY   TRAINED SPOTTER

            HALF INCH SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, May 10, 5:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             PRINCETON               38.36N 87.57W
05/10/2018  M0.75 INCH       GIBSON             IN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, May 10, 5:36 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
636 PM CDT THU MAY 10 2018

KYZ018-110000-
Henderson KY-
636 PM CDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDERSON COUNTY
UNTIL 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Evansville and Hebbardsville.

LAT...LON 3777 8735 3781 8761 3793 8747 3795 8743
      3790 8732
TIME...MOT...LOC 2336Z 269DEG 23KT 3786 8749

JGG
Local storm report, May 10, 5:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     1 W OWENSBORO           37.76N 87.14W
05/10/2018  E60 MPH          DAVIESS            KY   TRAINED SPOTTER

            WINDS ESTIMATED. MARBLE SIZE HAIL REPORTED WITH STORM.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
May 10, 5:45 PM CST
Where
Edwards County, 2 mi N of West Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.549, -88.020

Trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749006.